Overview

Boniva is prescribed to prevent and treat osteoporosis in postmenopausal women. It belongs to the same category as Fosamax.

Bone is constantly being "remodeled," broken down by osteoclasts and rebuilt by osteoblasts. Under normal conditions, these two types of bone cells should work together.

With aging, the osteoblasts often slow down, and more bone is destroyed ("resorbed") than is constructed. Boniva slows the osteoclasts so that bone-building osteoblasts can keep up or get ahead, preventing fractures in the spine.

Side Effects and Interactions

Boniva may occasionally cause achiing joints, flu-like symptoms, high blood pressure, stomach ache, nausea, constipation or diarrhea, headache, or high cholesterol.

Difficulty swallowing, esophageal irritation or even ulcers are unusual but serious side effects.

Death of the jaw bone tissue is a rare but very dangerous reaction, usually associated with dental extractions or other invasive procedures.

Anyone taking Boniva who notices difficulty or pain when swallowing, pain behind the breastbone, or new or more intense heartburn should stop the drug and contact the physician promptly.

Other side effects such as muscle pain, skin reactions and eye inflammation have also been reported.

Boniva will be most effective if the user gets adequate calcium and vitamin D, but supplements should not be taken within 2 hours of the medication.

Aspirin and arthritis pain relievers, both prescription and over-the-counter, can irritate the digestive tract. This may increase the risk of severe esophageal irritation from Boniva. Antacids should be taken at least 2 hours after Boniva. They could interfere with absorption if given at the same time.

Check with your doctor and pharmacist to make sure this medicine is safe in combination with any other drugs you take.

Special Precautions

Boniva can be very irritating to the esophagus. People with any swallowing problems or those who cannot sit or stand for at least one hour after taking the pill should not take Boniva.

People with ulcers or esophageal disease should also avoid Boniva.

Boniva is not recommended for patients with severe kidney disease.

Taking the Medicine

Boniva is not well absorbed, and must be taken exactly according to instructions.

The pill is to be taken first thing in the morning, right after rising, with a full glass of plain tap water.

Mineral water, coffee, and orange juice may all interfere with drug absorption.

The patient must stay upright, sitting up or standing (not lying down), for at least 60 minutes after taking Boniva. Only after that hour has elapsed should she have breakfast, drink coffee or juice, or take other medications.

Boniva may be taken every day or once a month. The same instructions apply to the monthly dose.

Join Over 55,000 Subscribers at The People's Pharmacy

Each week we send two free email newsletters with breaking health news, prescription drug information, home remedies and a preview of our award-winning radio show. Join our mailing list and get the information you need to make confident choices about your health.

  1. MSA
    Reply

    After taking Boniva for 2 months the new insurance co. insisted I try Actonel it did not sit well causing moderate to severe acid indigestion. Allowed to switch back to Boniva the indigestion never fully resolved. At one year on medication I stopped. Within a month of stopping the medication my parathyroid became overactive. That was remedied by surgery. Last week (5 months after surgery) I was diagnosed with hyperthyroidism. The particular type is still being decided. Just wondering if anyone else has had problems like this after discontinuing this type of drug?

  2. TB
    Reply

    I have osteopenia. I took a couple of weeks of Atelvia and my ins co. wouldn’t allow me to continue, so my Dr switched me to Boniva. I’ve only taken one month dose and I haven’t had any of these side effects yet and I hope that I don’t. I have had terrible constipation, weight gain and bloating. This is what happens to me when I take regular calcium supplements so I am wondering if it could be the atelvia and the Boniva causing this??
    I have only been taking 2 tums and 1 calcium chocolate chew a day. Anyone want to throw advice my way, feel welcomed…….. =)

  3. MMR
    Reply

    Not until after approx. 10 monthly 150mg doses of Boniva did I have my first indication of very unusual muscle/bone pain in my upper left arm deltoid region. It was well localized and felt like the pain was pulsing from a spot deep within the muscle. I have wondered if the pain has actually been coming from my bone.
    Although the pain has remained fairly localized for 4 months now, I have lost range of motion in my arm. The pain has always been worse at night waking me from deep sleep around 3;30am , strong and pulsating. I have never had any pain of this type in all of my 57 years. I have seen an Orthopedist and was quickly diagnosed with developing rotator cuff issues. I was told that pain from this condition will often show up in the deltoid.
    First course of treatment has been 6 Aleve/day and physical therapy. I have discontinued this course after two weeks due to dizziness from the Aleve and no relief from the pain. The pain persisted in the same manner the entire two weeks.
    I researched the side effects of Boniva this week and learned that muscle/bone pain is a side effect as well as dental issues. Knowing that mine has been so unusual and that for the first time in my otherwise very healthy life (except for weakening bones), I have also had dental issues to include the pulling of one molar and a root canal with two other root canals on the horizon…. too many bone related issues coming together here.
    I am concerned and have made an appt. to see the Dr. who prescribed Boniva for me. I do not care to continue w/ this drug . It seems to have far too many serious side effects and I think going to exercise and correct nutrition w/ Calcium supplementation is the better way. I will take my chances and take good care of my bones the natural way & hope that damage has not been done by this drug!!

  4. Eliz C
    Reply

    I would really like input on this question. Recently I took my 91 y.o. Mother for a dental appt. We both take this med: I, Boniva; Mom, Actonel. While we were visiting with the dentist and talking about this med, he told us that it has been found that the half-life of this med in your system is 5 years!! He suggested that taking it over and over again is overkill.
    Of course the manufacturers don’t tell you this. I for one, am considering taking a holiday from this med for a year or so and check my bone scan afterwards. I’ve been taking this type of med ever since it came out. I must have a lot backed up in my system. I just wondered if anyone else has heard of this. Thank you.

  5. S.C.
    Reply

    I took my first once a month pill on Feb. 28, 2009. The first six days were horrible with stomach pain and diarrhea. The seventh day my stomach got better but my whole body had severe pain, especially in the neck area. My hips, ribs, thumbs also had bad pain. I still have the pain and can hardy get in or out of bed. Today is March 9th. I wish I had never taken the pill and will never take another. I am hoping I will get better because my life is not the same.

  6. gv
    Reply

    First dose of Boniva fairly well tolerated … flu like symptoms and mild and short lived bone pain.
    Second dose taken Dec. 10. The more time goes by the worse I feel. Every bone in my body hurts. Severe neck and back pain.
    Will this pain ever go away?

  7. S.A.M.
    Reply

    I was diagnosed with Osteopenia, and my family doctor insisted that I take Boniva. He issued a prescription for the once-monthly dosage of 150 mgms.
    I followed the directions exactly. The first three days seemed normal. At day four I had both bone and joint discomfort all over my body. I had had no prior complaints.
    I am now on day 16 since I took the Boniva pill. It is my understanding that Boniva has a half-life of 4-6 days. I’m still hurting. I can only hope that this medication is completely out of my system by the end of the month.
    I know my doctor will not agree, but I will never put another one of these pills in my system again.
    The medical profession is insisting on treating a disease I may never get (osteoporosis). Preventative lifestyle I accept; preventative prescriptions I will not. I will continue healthy eating and exercising and “let the cards fall where they may.”
    P.S. My friends say they haven’t had similar reactions; my doctor will not believe me. I say I’m the only one who can know and experience my body. Hopefully, my experience will help other women research carefully before they take this type medication.

What Do You Think?

Share your thoughts with others, but be mindful of protecting your own and others' privacy. Not all comments will be posted. Advice from web visitors is not a substitute for medical attention. Do not stop any medicine without checking with the prescriber. In posting a comment, you agree to our commenting policy and website terms and conditions.